Alert archive / California / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 12, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 23, 1998, 4:55 PM PDT for San Bernardino County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 1998, 4:55 PM PDT (23:55 UTC)
- Expired
- Jul 23, 1998, 6:00 PM PDT
- In force
- 65 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
220 WUUS1 KLAS 232356 RRA SVRLAS CAC071-240055- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 455 PM PDT THU JUL 23 1998 * SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEASTERN CALIFORNIA * UNTIL 600 PM PDT * SOME LOCATIONS AFFECTED NEWBERRY SPRINGS MOJAVE VALLEY EAST OF DAGGETT INTERSTATE 40 EAST OF NEWBERRY SPRINGS AT 450 PDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF NEWBERRY SPRINGS. LITTLE MOVEMENT WAS DETECTED. DAMAGING WINDS IN EXCESS OF 58 MPH AND HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER ARE LIKELY WITH THIS STORM. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. PIERCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:52 PM PDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 23, 3:52 PM PDT, 1 hour 3 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 352 PM PDT THU JUL 23 1998 SYNOPSIS...MONSOONAL MOISTURE THAT HAS BEEN ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT BASIN WILL GRADUALLY DIMINISH THROUGH SATURDAY. THIS WILL RESULT IN A DECREASING THREAT OF THUNDERSTORMS... ESPECIALLY ACROSS THE DESERT REGIONS. DISCUSSION...DEEP MOISTURE AXIS WITH IMPRESSIVE 1.50-1.75" PRECIPITABLE WATER VALUES CENTERED ALONG CO RIVER VALLEY N INTO ERN NV AND WRN UT IS STARTING TO EBB AS SSMI LOOP SHOWS DRYING IN NRN GULF OF CA. SATELLITE ALSO CONFIRMS DRYING FROM W TO E ACROSS CA AS MID LEVEL TROUGH ALONG CA/NV BORDER LIFTS NE. ORIGINAL THINKING WAS THAT MID LEVEL DRY INTRUSION FROM W WOULD AID THUNDERSTORM UPDRAFTS IN CA WHILE TROUGH WOULD HELP FOCUS CONVECTION TO THE E. IT NOW APPEARS THAT WARMER AIR MAY BE WORKING IN WITH DRY INTRUSION CAPPING AMS OVER CA. AREAS THAT HAVE HAD CLOUD COVER MUCH OF THE DAY ACROSS NV/AZ HAVE NOT HAD MUCH IF ANY DEVELOPMENT WHILE CLUSTERS OF STORMS HAVE FIRED OVER NRN NYE/ESMERALDA. ALL OF THIS PRESENTS A REAL DILEMMA AS STORMS MAY YET FIRE OVER SAN BERNARDINO COUNTY AND MOVE INTO SRN NV...WHILE CONVECTION OVER ESMERALDA/NYE MAY PRODUCE OUTFLOWS WHICH COULD INITIATE ADDITIONAL STORMS. ENOUGH UNCERTAINTY (AND MOISTURE) TO KEEP FLASH FLOOD WATCH GOING FOR NOW AND WILL JUST HAVE TO WATCH. MARGINAL DRYING CONTINUES AT MID AND UPPER LEVELS FRI/SAT AS UPPER LEVEL TROUGH REMAINS ALONG W COAST WITH A MORE SWLY FLOW PREVAILING. LOW LEVEL MOISTURE WILL NOT BE SCOURED OUT COMPLETELY ACROSS THE DESERTS...ONLY REDUCED TO MORE REASONABLE LEVELS. SO KEPT AT LEAST SOME MENTION IN ALL ZONES THROUGH SAT WITH HIGHER POPS ACROSS THE N WHERE DEEPER MOISTURE TO REMAIN. EXTENDED HAS THE SAME TREND WITH A LOW END MONSOON FORECAST. LAS 3211. NEMETH
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:17 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Jul 22, 6:04 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Jul 22, 7:05 PM PDT | Flash Flood Warning | VEF | San Bernardino | 115 min |
Nearby
Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.